Symptoms of Substance/Medication-Induced Psychotic Disorder
Substance-Induced Psychotic Disorder
There are a number of toxic and other substances that can cause the psychotic reactions of delusions and hallucinations. Hallucinations are sensations that only the person experiences. Delusions are fixed, mistaken ideas that the person holds. These are often odd or incorrect ideas about themselves and the world around them. This can include voices speaking to them that only they can hear.
Substance/Medication-Induced Psychotic Disorder can happen in multiple ways. People may consume toxic substances by accident. This could be because they don't know any better, such as when a child eats lead paint chips, or someone eats mercury in tuna fish. It can also happen by mistake, such as when someone eats a poisonous mushroom they thought was safe, or gets food poisoning from mishandled food. It can also happen when someone takes too much of a prescribed medicine or when their medicines interact in unexpected ways. Doctors might also miscalculate the effects of medicines that they prescribe. Finally, people may overdose on recreational drugs they commonly use (such as cocaine), or become dependent on drugs or alcohol and experience these psychotic symptoms while in withdrawal from those substances. The substance/medication-induced psychosis is triggered and then maintained by intoxication or withdrawal. However, the effects can continue long after intoxication or withdrawal has ended.
Drugs of abuse that can cause this include:
- sedative-hypnotics, including medicines that are sometimes used to treat anxiety.
Common over-the-counter and doctor-prescribed medications that can cause psychosis include:
- anesthetics (knock-out drugs)
- analgesics (pain-relievers)
- anticholinergic agents
- cardiovascular (heart) medications
- antimicrobial medications
- antiparkinsonian medications
- chemotherapeutic medications
- corticosteroids (steroids)
- gastrointestinal medications
- muscle relaxants
- nonsteroidal anti-inflammatory medications (NSAIDS like ibuprofen)
Environmental toxins reported to cause psychotic symptoms include:
- organophosphate insecticides
- nerve gases
- carbon monoxide (car exhaust)
- carbon dioxide
- volatile substances such as fuel or paint.
For the diagnosis to be made, the delusions and hallucinations must not be happening because of another mental health disorder or happen only during delirium.
Symptoms must also cause significant stress or affect the person's work, relationships with others, or daily activities.